Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 20, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 6, 2023, 4:20 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 6, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2023, 4:20 AM EDT (08:20 UTC)
- In effect from
- Jun 6, 2023, 6:00 AM EDT
- Expired
- Jun 6, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919 WHUS42 KILM 060820 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 420 AM EDT Tue Jun 6 2023 NCZ106-108-SCZ054-056-070000- /O.NEW.KILM.BH.S.0020.230606T1000Z-230607T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 420 AM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected along the coastal Pender and New Hanover County beaches. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
1 follow-up statement
648
WHUS42 KILM 061854
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
254 PM EDT Tue Jun 6 2023
NCZ107-070300-
/O.NEW.KILM.CF.Y.0045.230607T0300Z-230607T0700Z/
Inland New Hanover-
254 PM EDT Tue Jun 6 2023
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
3 AM EDT WEDNESDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 PM this evening to 3 AM EDT Wednesday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
07/01 AM 5.7 1.0 0.7 N/A Minor
07/01 PM 4.5 -0.2 0.6 N/A None
08/02 AM 5.5 0.8 0.6 N/A Minor
08/02 PM 4.8 0.1 0.8 N/A None
09/03 AM 5.6 0.9 0.8 N/A Minor
&&
$$
NCZ106-108-SCZ054-056-070000-
/O.CON.KILM.BH.S.0020.000000T0000Z-230607T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
254 PM EDT Tue Jun 6 2023
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current. There is also a
Moderate Risk of rip currents.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Horry and Coastal
Georgetown Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 3:55 AM EDT, 25 minutes earlier.
Area forecast discussion, Jun 6, 3:55 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 355 AM EDT Tue Jun 6 2023 .SYNOPSIS... Temperatures continue to warm with a slight chance of a storm today, particularly closer to the coast. Shower and thunderstorm chances get even better Wednesday ahead of a cold front. After a brief cooldown Thursday, temperatures will climb back to normal through the remainder of this week. The next cold front should bring better rain chances Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... Water vapor satellite and associated surface observations show a clear boundary pushing into the southern extent of the Appalachians this morning, muddied by ongoing outflows from previous convection and terrain interactions. Equivalent potential temperature in conjunction with low level winds give the best generalized look at this surface feature this morning. This boundary will generate thunderstorms in western and central SC this afternoon which is likely to bring outflow-driven showers and shallow convection to the area this evening. Prior to the arrival of this outflow, diurnal storms are possible with daytime highs in the upper 80s. Dry air above the LFC (and within the boundary layer) will likely limit un-organized convection on a large scale this afternoon. A few storms are possible near and south of the Grand Strand where sufficient surface based instability will develop and mid level moisture will be advecting ahead of an upper level trough. Convergence along the sea breeze may also provide an opportunity for storms courtesy of the added moisture and lift. Shear appears limited this afternoon as BRN in this area is expected to be well over 80 even with the modest instability. Despite the lack of shear, dry air aloft and within the boundary layer may allow storms to become capable of a damaging wind gust or hail this afternoon. The primary threat of severe weather appears to be an isolated damaging wind gust with BL profiles boasting DCAPE values above 1,000 J/kg. Severe weather chances appear to remain south of the Grand Strand. Given the dry air aloft and weak shear, severe weather chances appear Low. This evening, a better forced area of convection may remain in tact as it approaches the coast from earlier storms over western and central SC. By the time it reaches the coast, most of the activity should be elevated, but don't be surprised to see localized heavy rain and lightning over areas of SC. Remaining cool overnight with cloud cover to the south keeping temperatures a few degrees warmer than areas to the north. Patchy fog is possible, especially near bodies of water and areas that receive any rain. Overnight lows range between mid and upper 60s to the south, to low 60s to the north. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Big upper low continues to spin over New England through this period. Scattered showers and thunderstorms still possible during the day Wednesday, particularly closer to the coast, where instability is better. However, the chances have backed off just a tad, with the area being caught in some quasi-zonal flow for most of the day. This has cut off some of the vorticity seen in previous forecasts, and moisture doesn't look quite as sporty as it did before. Still on track to have a stronger shortwave associated with the main trough swing southward Wednesday night into Thursday, which pushes a cold front through the area. Rain chances kick up considerably Wednesday night, and there is some evidence that instability gets better, though it doesn't match the ideal diurnal trends. Best part of the setup is the deep layer shear, which seems to linger mostly in the 30-35kt range. Isolated strong to severe winds are possible with these storms Wednesday evening, though it's certainly not a slam dunk. SPC has highlighted our area in the "Marginal Risk" (threat level 1/5) category for awareness. Highs Wednesday in the upper 80s to near 90 inland, mid 80s at the coast. Lows Wednesday night in the lower 60s. Most of the activity should push offshore by Thursday morning, with only some lingering moisture bringing along some possible showers throughout the day. Forecast starts to dry out by Thursday afternoon/evening, as high pressure from the upper Midwest shifts southeastward. Cooler air lowers highs to near 80, with lows in the upper 50s. && .LONG TERM /FRIDAY THROUGH MONDAY/... Drying and warming trend still looks like the theme for the weekend, which I know many of us are happy to see after the last 3 or 4 weekends being ruined by rain and cool temps. High pressure sticks around and gradually moves offshore by Saturday, with the airmass moderating throughout. Highs in the low-to-mid 80s Friday escalate to near 90 inland and mid 80s at the coast by Sunday. Dewpoints crash into the 40s and 50s Friday and Saturday, which is a rare and welcomed sight as we near mid- June. Rain and thunderstorm chances are on the rise again by Sunday night into Monday, with the next low pressure and associated frontal system threatening the area. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... High confidence VFR this morning. Could see FEW/SCT clouds as residual outflows and lingering showers pass of to our south and west. Retained PROB30 for this afternoon's convective chances at most terminals although latest model guidance suggests SC terminals will have the best chance of showers and storms. IFR chances appear to be Low over the next 24 hours. Extended Outlook...Mainly VFR conditions are expected Wednesday through Saturday. && .MARINE... Through Tonight...A weak boundary will approach the area today, bringing warmer temperatures and breezy southerly winds. Expect S winds at 15-20 knots with brief gusts up to 25 knots this afternoon. Convection near the coast this afternoon may produce lightning and locally higher winds and seas. S winds become SW this evening as the weak trough moves offshore, generating widespread convection overnight. Seas generally 2-4 feet today, becoming 3-5 late tonight. Wednesday through Saturday...Gradient tightens ahead of a cold front Wednesday, allowing southwesterly winds to gust up to 20kts, particularly near the northeast South Carolina coastal waters. This brings along 2-4ft seas, with a couple 5ft waves possible out 20nm from shore. Winds veer northwest after the frontal passage by early Thursday morning, decreasing to near 10kts. From there, winds vary from northwesterly to westerly through midday Saturday, before finally going more southerly. Seas decrease to 2-3ft after frontal passage Thursday, and then to 1-2ft for Friday and Saturday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...21 SHORT TERM...IGB LONG TERM...IGB AVIATION...21 MARINE...IGB/21
Hazardous weather outlook, Jun 6, 3:12 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 312 AM EDT Tue Jun 6 2023 NCZ106-108-070715- Coastal Pender-Coastal New Hanover- 312 AM EDT Tue Jun 6 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-070715- Inland New Hanover- 312 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Minor coastal flooding is possible with this evening's high tide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding may continue through the middle portion of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058- 059-070715- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 312 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-070715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 312 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 21
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:54 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
| Jun 6, 7:36 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 23 min |
| Jun 6, 4:57 PM EDT | Special Weather Statement | ILM | Dillon | 48 min |
| Jun 6, 5:00 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marion, Marlboro | 45 min |
| Jun 6, 6:14 PM EDT | Special Weather Statement | ILM | Dillon | 46 min |
| Jun 6, 7:16 PM EDT | Special Weather Statement | ILM | Horry | 29 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.